MAUDE Adverse Event Report: CARL ZEISS MEDITEC AG (JENA) IOL MASTER 500; BIOMICROSCOPE, SLIT-LAMP, AC-POWERED,

CARL ZEISS MEDITEC AG (JENA) IOL MASTER 500; BIOMICROSCOPE, SLIT-LAMP, AC-POWERED,
Model Number N/A
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code Visual Impairment (2138)
Date of Event 03/21/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The manufacturer evaluated the device and measurement & calculation printouts provided by the hcp.Based on the analysis, it can be confirmed that the event occured due to user error.The measured axial length value provided by the iolmaster 500 was not used for calculation.The axial length value was edited manually and caused the surgical surprise outcome.The ifu contains instructions and precautions to avoid measuring errors und informs about product-specific risks.The user manual describes in detail how to perform measurements on patients, subsequent calculation of intraocular lens power, and contains warnings about relevant parameters.
 
Event or Problem Description
A health care professional (hcp) reported that the axial length used for iol calculation was not the axial length that was measured by the iolmaster 500.The issue was not caught prior to surgery and a refractive surprise on the patient's right eye occurred.The doctor reported that he had implanted the wrong lens into the patient's eye.The patient is now near sided.The doctor reported that he is planning to explant the lens.

Brand Name
IOL MASTER 500
Common Device Name
BIOMICROSCOPE, SLIT-LAMP, AC-POWERED,
Manufacturer (Section D)
CARL ZEISS MEDITEC AG (JENA)
carl zeiss promenade 10
jena, thueringia 07745
GM  07745
Manufacturer (Section G)
CARL ZEISS MEDITEC AG (JENA)
carl zeiss promenade 10
jena, thueringia 07745
GM   07745
Manufacturer Contact
manjaya hegde
5300 central parkway
dublin, CA 94568
9252164697
MDR Report Key14118811
Report Number9615030-2022-00003
Device Sequence Number4314289
Product Code HJO
UDI-Device Identifier04049471092066
UDI-Public(01)04049471092066(11)210501
Combination Product (Y/N)Y
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
K122418
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 04/15/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue Number000000-1692-983
Device Lot NumberN/A
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/05/2022
Initial Report FDA Received Date04/15/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age79 YR
Patient SexUnknown